Format

Send to

Choose Destination
J Allergy Clin Immunol Pract. 2015 Jan-Feb;3(1):101-5.e1. doi: 10.1016/j.jaip.2014.11.005. Epub 2014 Nov 25.

Antibiotics are an important identifiable cause of perioperative anaphylaxis in the United States.

Author information

1
Department of Allergy and Clinical Immunology, Cleveland Clinic Foundation, Cleveland, Ohio. Electronic address: gonzala5@ccf.org.
2
Department of Allergy and Clinical Immunology, Cleveland Clinic Foundation, Cleveland, Ohio.
3
Quantitative Health Sciences, Cleveland Clinic, Cleveland, Ohio.

Abstract

BACKGROUND:

The diagnosis of perioperative anaphylaxis (PA) remains challenging, given its clinical setting, exposure to multiple medications, and rarity. Previous reports have found that PA is most frequently caused by neuromuscular-blocking agents.

OBJECTIVE:

To determine characteristics and causes of PA at our center.

METHODS:

We performed a retrospective medical record review to identify patients with anaphylaxis. Cases were further categorized by manifestations of anaphylaxis, age, sex, atopy, timing, tryptase level, and previous PA events. Cases with a cause identified by skin or in vitro tests were classified as IgE-mediated anaphylaxis.

RESULTS:

Thirty cases were identified. Seventeen (57%) had an identifiable cause: antibiotics in 10 (59%)-β-lactams in and metronidazole in 1; latex in 3 (18%); and neuromuscular blockers in 4 (23%). There was no identifiable cause in 13 cases. The most frequent presenting sign of PA was hypotension (97%). Seven patients (23%) presented with cardiac arrest. A minority (17%) exhibited urticaria. Only four had a history of atopy. Most of the reactions occurred during the anesthesia induction phase. Elevated serum tryptase level was found in 10 of 10 (100%) cases of IgE-mediated anaphylaxis compared with 4 of 10 (40%) cases without an identifiable cause.

CONCLUSIONS:

We found that antibiotics were the most common identifiable cause of PA. Our findings imply that antibiotic exposure warrants careful attention in the evaluation and management of patients with PA, particularly for those who require repeat and/or future surgeries.

KEYWORDS:

Anaphylaxis; Anesthesia; Antibiotics; Latex; Neuromuscular-blocking agents; Perioperative

PMID:
25577626
DOI:
10.1016/j.jaip.2014.11.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center